MAUDE Adverse Event Report: CARDINAL HEALTH MEXICO SABER 3MM25CM 90; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CARDINAL HEALTH MEXICO SABER 3MM25CM 90; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48003025S
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the device history record (dhr) associated with lot 82158192 revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported event.Additional information is pending and will be sent in upon 30 days after receipt.Picture analysis: no product was received for analysis, instead one picture related to the reported failure was attached.As part of the picture attached, it can be noticed the balloon separated from the body of a saber product.Blood residues can be observed inside the balloon.No other anomalies of the product can be noticed on the attached picture.
 
Event or Problem Description
At some point in the procedure, the balloon of 3mm x 25cm x 90cm saber rapid exchange (rx) balloon catheter (bc) broke apart from the catheter.There was no reported patient injury.The doctor was performing a subintimal angioplasty of a patient¿s superficial femoral artery (sfa).The device will be returned for analysis.Image is available for review.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections d8,d9, g4, g6, h2 and h3 have been updated accordingly.The device has been returned for evaluation, but the manufacture report is not yet available.A review of the device history record (dhr) associated with lot 82158192 revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported event.Additional information is pending and will be sent in upon 30 days after receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections g3,g6,h2 ,h3 and h6 have been updated accordingly.At some point in the procedure, the balloon of 3mm x 25cm x 90cm saber rapid exchange (rx) balloon catheter (bc) broke apart from the catheter.There was no reported patient injury.The doctor was performing a subintimal angioplasty of a patient¿s superficial femoral artery (sfa).Additional procedural details were requested but are unknown.Picture analysis: one picture related to the reported failure was attached by the customer at the complaint file case-(b)(4).As part of the picture attached, it can be noticed the balloon separated from the body of a saber product.Blood residues can be observed inside the balloon.No other anomalies of the product can be noticed on the attached picture.One product was returned for analysis.A non-sterile unit of a saber 3mm x 25cm 90 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon was observed separated at its proximal area, as received.Blood residues were observed inside the balloon.No other anomalies were observed.Per sem analysis on the separated balloon observed during the visual review, results showed that the balloon separation was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks and tears near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks and tears on the balloon outer surface could have led to the ruptured condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82158192 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon separated - in-patient¿ was confirmed by analysis of the device as a rupture was noted to the outer portion of the balloon and it was received separated.The exact causes could not be determined.It is likely vessel characteristics and procedural factors contributed to the events reported as it is known that calcium may damage balloon material.Per analysis, the outer surface presented evidence of scratch marks and tears near the balloon rupture which most probably led to the separation that occurred.Upon attempting to remove the balloon from the vessel, the balloon may have been induced to a tensile force that exceeded the material yield strength.It is likely these procedural factors and handling of the device contributed to the reported events.According to the safety information of the instructions for use ¿do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium.If resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 3MM25CM 90
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CARDINAL HEALTH MEXICO
av prado sur 150 2d0 piso
ciudad de mexico 11000
MX  11000
MDR Report Key10853147
Report Number9616099-2020-04064
Device Sequence Number10990440
Product Code LIT
UDI-Device Identifier20705032068120
UDI-Public20705032068120
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Model Number48003025S
Device Catalogue Number48003025S
Device Lot Number82158192
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2020
Initial Date Received by Manufacturer 10/20/2020
Supplement Date Received by Manufacturer11/19/2020
12/14/2020
Initial Report FDA Received Date11/17/2020
Supplement Report FDA Received Date12/08/2020
01/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1